Texas, 2007

Hail in Texas, March 13, 2007

March 13, 2007 · NWS SJT · 3 events in 2 counties and zones

The approach of another strong upper level low and a dry line at the surface combined to spark thunderstorms in the Heartland and Northwest Hill Country, before quickly moving off to the east into Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The approach of another strong upper level low and a dry line at the surface combined to spark thunderstorms in the Heartland and Northwest Hill Country, before quickly moving off to the east into Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 13, 1:35 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 13, 1:35 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
235 PM CDT TUE MAR 13 2007

.SHORT TERM...
UPPER LEVEL LOW MOVING SLOWLY EAST ACROSS EXTREME SOUTHEAST NEW
MEXICO AND THE BIG BEND REGION OF TEXAS. GOOD INSTABILITY AND HIGH
PW VALUES HAS RESULTED IN MCS TO DEVELOP ACROSS SOUTHERN AND SOUTH
CENTRAL TEXAS. ALSO...ANOTHER LINE OF STORMS LOCATED OVER NORTHERN
TEXAS...JUST WEST OF THE DFW METROPLEX. ANOTHER SHOT OF SHORT WAVE
ENERGY MOVING EAST...CAUSING ISOLD STORMS OVER WESTERN CROCKETT
COUNTY IN OUR CWFA. WILL KEEP THE POPS GOING FOR TONIGHT DUE TO
UPPER LEVEL LOW IN THE VICINITY AND SOME INSTABILITY. LOOKS LIKE
PROBABLY ANOTHER ROUND OF SCATTERED TSRA ACROSS MAINLY THE
HEARTLAND AND NORTHWEST HILL COUNTRY...WHERE SURFACE DEWPOINTS ARE
IN THE UPPER 50S TO LOWER 60S.

.LONG TERM...
MOST OF THE RAIN SHOULD BE TO THE EAST OF THE CWFA BY WEDNESDAY
MORNING. WILL KEEP SLGT CHC POPS ACROSS THE EXTREME SOUTHEAST CWFA
FOR WEDNESDAY MORNING. UPPER LEVEL LOW WILL BEGIN PICKING UP SPEED
AS IT MOVES ACROSS TEXAS ON WEDNESDAY. WEAK SURFACE HIGH PRESSURE
OVER THE CWFA FOR WEDNESDAY NIGHT. NEXT COLD FRONT WILL MOVE
SOUTH ACROSS WEST CENTRAL TEXAS THURSDAY. BOTH THE GFS AND NAM ARE
INDICATING SOME QPF BEHIND THE FRONT FOR THURSDAY NIGHT AND
FRIDAY. WILL GO AHEAD AND ADD SLGT CHC POPS FOR FRIDAY ACROSS THE
CWFA. LOOKING FOR DRY WEATHER FOR FRIDAY NIGHT THROUGH NEXT MONDAY
NIGHT AS MAINLY A WEAK ZONAL FLOW PATTERN OVER THE AREA. WEATHER
LOOKS TO GET INTERESTING FOR MIDDLE OF NEXT WEEK AS GFS HAS STRONG
SOUTHERN BRANCH UPPER LEVEL TROF MOVING INTO THE SOUTHERN PLAINS.
ALSO...STRONG LOW LEVEL JET PROGGED AT 850 MB FOR NEXT MONDAY
NIGHT AND TUESDAY. WILL INTRODUCE SLGT CHC POPS FOR NEXT MONDAY
THROUGH TUESDAY.  21

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 52  78  52  79 /  30  10  10  10
SAN ANGELO 	 53  81  55  86 /  30  10  10  10
JUNCTION 	 55  83  53  85 /  50  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Mar 13, 1:17 PM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
217 PM CDT TUE MAR 13 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-141930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
217 PM CDT TUE MAR 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS ACROSS WEST CENTRAL TEXAS AGAIN LATER
THIS AFTERNOON AND OVERNIGHT TONIGHT. THE GREATEST CHANCE FOR
THUNDERSTORMS TO EXCEED SEVERE LIMITS WILL BE ALONG AND EAST OF A
LINE FROM HASKELL...TO SWEETWATER...TO SAN ANGELO...TO OZONA. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

23/HUBER

In the hours before

Special weather statement, Mar 13, 10:23 AM CST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1123 AM CDT TUE MAR 13 2007

TXZ140-131730-
BROWN TX-
1123 AM CDT TUE MAR 13 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1230 PM CDT FOR BROWN
COUNTY...

AT 1121 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 3 MILES SOUTHWEST OF BROOKESMITH...OR
ABOUT 17 MILES SOUTHWEST OF BROWNWOOD...MOVING NORTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BROWNWOOD BY 1145 AM CDT
  EARLY BY 1150 AM CDT
  ZEPHYR BY 1155 AM CDT
  OWENS BY NOON CDT

BRIEF BUT VERY HEAVY RAIN IS LIKELY WITH THIS STORM. EXPECT ONE HALF
TO THREE QUARTERS OF AN INCH OF RAINFALL WITHIN ONLY A FEW MINUTES.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Mar 13, 11:05 AM CST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1205 PM CDT TUE MAR 13 2007

TXZ140-131800-
BROWN TX-
1205 PM CDT TUE MAR 13 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 100 PM CDT FOR BROWN
COUNTY...

AT 1201 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTHWEST OF BLANKET...OR ABOUT
6 MILES NORTHEAST OF EARLY...MOVING NORTHEAST AT 35 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  EASTERN BROWN COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING ONE HALF INCH HAIL AND VERY
HEAVY RAINFALL AMOUNTS NEAR THREE QUARTERS OF AN INCH IN LESS THAN
10 MINUTES. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

The radar

The San Angelo radar (KSJT), 118 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Kimble

When
March 13, 4:20 PM CST
Where
Kimble County, 6.32 mi NE of (Jct)kimble Co Arpt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
30.560, -99.690

Hail, Brown

When
March 13, 5:35 PM CST
Where
Brown County, 1.76 mi E of Thrifty
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.820, -99.100

Hail, Brown

When
March 13, 6:45 PM CST
Where
Brown County, 0.91 mi SW of Brownwood
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
31.710, -98.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15317, 15318, 15319.